Nebraska, 2024

Hail and Damaging Winds in Nebraska, August 2, 2024

August 2, 2024 · NWS CYS · 3 events in 3 counties and zones

A cluster of thunderstorms developed near the WY/NE border during the afternoon of August 2. Strong wind gusts and sub-severe hail was reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A cluster of thunderstorms developed near the WY/NE border during the afternoon of August 2. Strong wind gusts and sub-severe hail was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 2, 1:01 PM MST, 3 hours 19 minutes earlier. Its key messages:

  • Elevated fire weather concerns continue as above average temperatures persist across the region through the weekend.
  • Isolated thunderstorms are expected Friday PM in east-central Wyoming and in the Nebraska panhandle. Storms may produce gusty winds over 40 mph, small hail, and lightning.
  • Atmospheric moisture content will continue to be plentiful, along with daily afternoon and evening shower and thunderstorm coverage, helping to produce a cooling trend during the Monday through Thursday period.
Area forecast discussion, Aug 2, 1:01 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
201 PM MDT Fri Aug 2 2024

.KEY MESSAGES...

- Elevated fire weather concerns continue as above average
  temperatures persist across the region through the weekend.

- Isolated thunderstorms are expected Friday PM in east-central
  Wyoming and in the Nebraska panhandle. Storms may produce
  gusty winds over 40 mph, small hail, and lightning.

- Atmospheric moisture content will continue to be plentiful,
  along with daily afternoon and evening shower and thunderstorm
  coverage, helping to produce a cooling trend during the Monday
  through Thursday period.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 139 PM MDT Fri Aug 2 2024

Afternoon visible satellite reveals several developing cumulus
fields over southeast Wyoming today, as well as over the Pine
Ridge area of the Nebraska Panhandle. Surface obs reveal
dewpoints in the low to mid 50s with light easterly upslope flow
in place east of the Laramie range. This, along with light
westerly flow aloft on the order of 15-20 knots in the 500mb
layer, supports weak bulk shear values on the order of around
20-25 knots today. Combined with around 1000 J/kg of MLCAPE,
isolated thunderstorms, some of which could be stronger, are
possible over the next 1-4 hours in southeast Wyoming into the
Panhandle region. CAM guidance supports the idea of high based
thunderstorms given strong inverted V soundings and DCAPE values
upwards of 1500. Gusty outflow winds will be the primary threat
with any stronger cores that can develop. Isolated small hail is
also possible, however this threat will likely be limited by the
rather warm mid-level temperatures and weak shear in place. The
higher-limit of today's threat would be if any clustering of
stronger cells could occur, which may result in a larger
outflow-based complex moving east through the NE panhandle early
this evening. However, nearly all CAM guidance supports the idea
of this threat quickly ending as thunderstorms push farther east
into NE and northeast CO after around 2z. Overnight, expect dry
conditions and generally light breezes out of the west. Forecast
guidance supports a much drier day on Saturday as PWAT values
decline and surface moisture is shunted eastward. With that
being said, temperatures will warm notably on Saturday, around 5
degrees higher than today. While wind speeds will not be high
enough to support Red Flag fire weather products, extremely low
RH values and critical fine fuels will still support wildfire
threats if any new fires start. Forecast confidence is high
throughout the short term with some adjustments made to raise
temperatures from ensemble blends and add some smoke wording to
the forecast through the first 24 hours.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Issued at 139 PM MDT Fri Aug 2 2024

Sunday...Ridging aloft persists, though we will see an increase in
PWs (precipitable water) values with readings increasing to 0.8 to
1.1 inch. This increase in moisture plus strong daytime heating will
promote widely scattered to scattered late day showers and
thunderstorms. Continued hot with 700 mb temperatures near 19
Celsius.

Monday...PWs increase again to the 0.5 to 1.3 inch range, helping to
spark scattered afternoon and evening showers and thunderstorms,
most numerous from the Snowy Range to Southern Laramie Range in the
afternoon. With the increase in clouds and precipitation coverage as
well as 700 mb temperatures lowering to 16 Celsius, maximum
temperatures will drop correspondingly to the upper 80s to mid 90s.

Tuesday-Thursday...West northwest flow aloft continues with abundant
atmospheric moisture content. PWs from 0.7 to 1.6 inches each day.
This abundant moisture, combined with daytime heating and upslope
low level winds will help generate scattered to numerous showers and
scattered thunderstorms each afternoon and evening, with locally
heavy rain possible from the slower moving thunderstorms. 700 mb
temperatures lowering each day, along with expected cloud and
precipitation coverage suggests a cooling trend in temperatures each
day.

Friday...West flow aloft will continue, with upslope southeast winds
helping to maintain the low level moisture in a moisture laden
atmosphere, which will continue to spark scattered to numerous
showers and scattered thunderstorms. Temperatures slightly warmer
than Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1130 AM MDT Fri Aug 2 2024

Northwest flow aloft continues, and with an increase in
atmospheric moisture content, isolated to widely scattered
showers and thunderstorms will develop this afternoon and
evening mainly along and east of Interstate 25.

Wyoming TAFS...Scattered clouds from 10000 to 12000 feet will
prevail through early evening, then skies will be clear.
Thunderstorms will be in the vicinity of Cheyenne from 21Z to
02Z. Winds will gust to 22 knots at the terminals from 21Z to
03Z.

Nebraska TAFS...Scattered to broken clouds from 8000 to
12000 feet will continue through the evening, then skies will
be clear. Thunderstorms will be in the vicinity at the terminals
from 22Z to 03Z, with occasional thunderstorms at Sidney from
23Z to 03Z, producing wind gusts to 35 knots, visibilities to
4 miles and ceilings near 6000 feet. Fog will occur at Sidney
from 09Z to 14Z, reducing visibilities to 3 miles with ceilings
near 1500 feet. Outside of thunderstorms, winds will gust to
25 knots at the terminals until 03Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MAC
LONG TERM...RUBIN
AVIATION...RUBIN
Hazardous weather outlook, Aug 2, 12:44 PM MST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
144 PM MDT Fri Aug 2 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-031945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
144 PM MDT Fri Aug 2 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated showers and thunderstorms will develop in far eastern
Wyoming as well as the Nebraska panhandle. The strongest storms
may be capable of small hail less than 1 inch and wind gusts of 40
mph or greater. Please report any severe weather to the NWS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Severe thunderstorm activity is unlikely. A few isolated showers
and thunderstorms may develop during the evening by Sunday and
afternoon thunderstorms with a brief heavy rain threat are
possible each afternoon next week.

.Spotter information statement...

Please report any severe weather to the NWS.

In the hours before

Special weather statement, Aug 2, 1:11 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
211 PM MDT Fri Aug 2 2024

WYZ117-118-022045-
Central Laramie County WY-South Laramie Range Foothills WY-
211 PM MDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 245 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm over
Silver Sage Estates, or 10 miles northwest of Cheyenne, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Happy Valley, Rocking Star Ranch, Silver Sage Estates, Fox
Farm-College, Cheyenne Regional Airport, Winchester Hills, South
Greeley Highway, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, South Cheyenne, Bison Crossing, Grass Hills, and Cowboy
Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 22.
 Interstate 80 in Wyoming between mile markers 349 and 369.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 10510 4131 10483 4109 10462 4100 10477
      4100 10504
TIME...MOT...LOC 2011Z 326DEG 8KT 4122 10497

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Aug 2, 1:46 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Fri Aug 2 2024

WYZ117>119-022130-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
246 PM MDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LARAMIE COUNTY
THROUGH 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ranchettes to near Laramie County
Fairgrounds at Archer to 12 miles east of Bison Crossing. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Burns, Laramie County Fairgrounds at Archer, Hillsdale, Carpenter,
and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 369 and
388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4114 10468 4125 10477 4124 10437 4112 10429
      4100 10429 4100 10467
TIME...MOT...LOC 2046Z 273DEG 20KT 4124 10470 4114 10460 4100 10459

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Aug 2, 2:07 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
307 PM MDT Fri Aug 2 2024

NEZ096-022145-
South Sioux NE-
307 PM MDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SIOUX COUNTY
THROUGH 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Flahertys Corner, or 33 miles north of Scottsbluff.
This thunderstorm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4229 10361 4243 10367 4243 10350 4227 10345
TIME...MOT...LOC 2107Z 250DEG 1KT 4236 10361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Rubin
Special weather statement, Aug 2, 2:12 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 PM MDT Fri Aug 2 2024

WYZ106-107-022200-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
312 PM MDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PLATTE COUNTY
THROUGH 400 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chugwater, or 24 miles south of Wheatland, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Platte
County.

This includes Interstate 25 in Wyoming between mile markers 49 and
54, and between mile markers 56 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 10483 4174 10486 4187 10466 4166 10466
TIME...MOT...LOC 2112Z 253DEG 9KT 4172 10479

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rubin
Special weather statement, Aug 2, 2:50 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
350 PM MDT Fri Aug 2 2024

WYZ108-022230-
Goshen County WY-
350 PM MDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GOSHEN COUNTY
THROUGH 430 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jay Em, or 24 miles southeast of Lusk, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Goshen
County, including the following locations... Hwy 85 At Dry Rawhide
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 10439 4253 10422 4246 10406 4229 10406
      4227 10429
TIME...MOT...LOC 2149Z 327DEG 13KT 4244 10426

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rubin
Special weather statement, Aug 2, 3:56 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
456 PM MDT Fri Aug 2 2024

NEZ096-WYZ108-022345-
South Sioux NE-Goshen County WY-
456 PM MDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SIOUX AND
NORTHEASTERN GOSHEN COUNTIES THROUGH 545 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Torrington Municipal Airport, or 12 miles
northeast of Torrington, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Sioux
and northeastern Goshen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4217 10410 4226 10403 4212 10368 4203 10395
TIME...MOT...LOC 2255Z 306DEG 14KT 4218 10400

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Claycomb

The radar

The Cheyenne radar (KCYS), 122 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sioux

When
August 2, 4:20 PM MST
Where
Sioux County, 27.17 mi SSW of Agate
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.050, -103.970

Thunderstorm Wind, Banner

When
August 2, 4:35 PM MST
Where
Banner County, Harrisburg
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.550, -103.740

Trained spotter reported wind gusts and pea sized hail.

Thunderstorm Wind, Scotts Bluff

When
August 2, 4:41 PM MST
Where
Scotts Bluff County, 0.51 mi E of Morrill
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.960, -103.920

Trained spotter reported wind gusts and dime sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198046, 1198047, 1198048.